Thunderstorm Wind, Haakon
- When
- May 7, 5:14 PM MST
- Where
- Haakon County, 1 mi NE of Midland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.080, -101.136
A thunderstorm briefly became severe over eastern Haakon County, producing wind gusts around 60 mph in the Midland area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over eastern Haakon County, producing wind gusts around 60 mph in the Midland area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 4:25 PM MST, 49 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 525 PM MDT Mon May 7 2018 .DISCUSSION...(This Evening Through Monday) Issued at 220 PM MDT Mon May 7 2018 Latest upper level analysis shows the ridge axis over the northern plains with a shortwave trough pushing into eastern Montana. At the surface, a trough extends through western South Dakota into eastern Wyoming. Temperatures are currently in the 70s and 80s. The shortwave trough over Montana will move into the area over the next few hours. Low level moisture continues to increase, but is limited as dew points are only in the 40s. However, the moisture is still sufficient, especially when combined with surface heating, deep mixing, and very steep mid-level lapse rates supporting CAPE of 250-1000 J/kg through the early evening. Shear profiles indicate that the severe threat looks marginal at this time, with gusty winds due to inverted-v profiles and small to moderate sized hail being the main threats. The severe potential should weaken by late evening given decreasing instability and increasing inhibition as the storms move east. Chances for showers and thunderstorms will once again be possible on Tuesday with unstable cyclonic flow overhead, sufficient low level moisture and daytime heating. For Wednesday, the upper ridge begins to flatten and move east as a long wave trough begins to move into the western CONUS. This would mean Wednesday would be the last of the warm days until next week. A cold front will back into the region Thursday into Friday, which would mean cooler temperatures and increasing chances for precipitation. The western longwave trough and associated cold front will push through this weekend, keeping the cool and unsettled conditions in place. In addition to the below average temperatures, windy conditions are expected for Saturday and Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 524 PM MDT Mon May 7 2018 Scattered showers and thunderstorms will continue to impact the area this evening into the overnight hours. Temporary MVFR/IFR conditions and wind gusts 30-40 kt are possible in the thunderstorms. Otherwise, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 313 AM MDT Mon May 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected. However, a few storms could be strong to severe, with hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A near daily chance of showers and thunderstorms are expected this week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 2 E COTTONWOOD 43.96N 101.85W
05/07/2018 M50 MPH JACKSON SD MESONET
&&
KDSSpecial Weather Statement
National Weather Service Rapid City SD
547 PM MDT MON MAY 7 2018
SDZ032-043-046-080030-
Jackson SD-Haakon SD-Mellette SD-
547 PM MDT MON MAY 7 2018
...STRONG THUNDERSTORMS FOR SOUTHEASTERN HAAKON... NORTHWESTERN
MELLETTE AND NORTHEASTERN JACKSON COUNTIES UNTIL 630 PM MDT/730 PM
CDT/...
At 547 PM MDT/647 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Philip, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Midland, Belvidere and Nowlin.
This Includes Interstate 90 in South Dakota between Mile Markers 149
and 174.
LAT...LON 4384 10163 4395 10167 4404 10164 4409 10104
4400 10105 4399 10107 4386 10106 4385 10104
4381 10104
TIME...MOT...LOC 2347Z 266DEG 24KT 4396 10153
BunkersSpecial Weather Statement National Weather Service Rapid City SD 552 PM MDT MON MAY 7 2018 WYZ055-080030- Southern Campbell WY- 552 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL COUNTY UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near Savageton, or 16 miles northwest of Wright, moving east at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Campbell County. LAT...LON 4383 10577 4404 10576 4406 10545 4379 10546 TIME...MOT...LOC 2351Z 271DEG 15KT 4394 10571 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST 12 E OELRICHS 43.19N 103.00W
05/07/2018 M61 MPH FALL RIVER SD DEPT OF HIGHWAYS
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
05/07/2018 M71 MPH MEADE SD DEPT OF HIGHWAYS
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 613 PM MDT Mon May 7 2018 SDZ031-032-042>044-046-047-080200- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd- Including the cities of Wall, Philip, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, and Mission 613 PM MDT Mon May 7 2018 /713 PM CDT Mon May 7 2018/ ...Strong Winds Early This Evening... Strong outflow winds of 50 to 55 mph will move across eastern Pennington, Oglala Lakota, Haakon, Jackson, Bennett, Mellette, and Todd Counties early this evening. These winds will occur well ahead of any thunderstorms. Bunkers
The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744111.